Home / Resources / Disasters Averted / Mail-Order Mix-Up

Mail-Order Mix-Up

Jun 22, 2021
 

A diabetes medication mix-up could have been disastrous.

During a recent phone follow-up call to one of my patients, a co-worker and I avoided a “Diabetes Disaster.” My patient told me that she had received her mail-order refill for “ASPART,” but the bottle didn’t look the same, and she didn’t understand how to “dilute” it. I asked her to read the label to me. She had to spell it out. The drug was ASPARAGINASE.

 

Kathy Jacques, RN, CDE

Editor’s Note:

This error could have happened at any pharmacy, but it would be more likely to occur when there is no pharmacist there to interact with the patient. This kind of error can also be avoided if the patient has a picture or written description of the medication to compare their mail-order refills. Always ask detailed questions whenever there is the slightest confusion or ambiguity between the patient and the clinician. Confusion is a tell-tale sign that something may be amiss and should not be overlooked. – DJ

 

If you have a “Diabetes Disaster Averted” story like this one about a mail-order diabetes medication mix-up, please let us know! If we feature your Disaster Averted in our e-newsletter, you will receive a $25 gift card. Please click here to submit a short summary of the incident, what you feel you learned from handling the incident, and your name and title. If you prefer to remain anonymous, please let us know, but still give us your name and address (so we can send you the gift card).

 

 

 

 

 

 

Copyright © 2010, 2021 HIPER LLC

 

 

 

See more about avoiding medication errors.

 

For more examples of diabetes disasters averted, click here.